Louisiana, 2001

Damaging Wind in Louisiana, May 31, 2001

May 31, 2001 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 31, 2:45 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, May 31, 2:45 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CDT THU MAY 31 2001

CONVECTION CALMING DOWN A BIT AT PRESENT OVER CWFA AS LOW LEVEL JET
HAS WEAKENED. CONVECTION IS SERVING TO PUT DOWN A GOOD COLD POOL
THOUGH WITH BOUNDARY STRETCHING FROM THE AR/LA/MS BORDER REGION TO
NEAR KMEI. LOW LEVEL JET OF 35+ KNOTS ALLOWING CONVECTION TO
CONTINUE TO FIRE OVER S AR.

00Z ETA SEEMED TO PICK UP ON THE COLD POOL THE CONVECTION HAS SET
DOWN AND AGREE POSITION OF THIS BOUNDARY WILL PLAY A KEY ROLE IN
CONVECTIVE POTENTIAL INITIALLY LATER TODAY. THINK GOOD DIFFERENTIAL
HEATING ACROSS THIS BOUNDARY THIS MORNING WILL SERVE TO INITIATE
THUNDERSTORM ACTIVITY OVER C MS/NE LA BY NOON...PROPAGATING S BY THE
AFTERNOON. FURTHER TO THE N...INCREASING VERTICAL MOTION DUE TO
APPROACHING COLD CORE AND FAVORABLE QUADRANT OF H2 60+ KNOT JET
ALONG WITH CAPES FROM 2000-3000 J/KG WARRANT HIGH END LIKELY POPS
WITH SEVERE WORDING AS WELL...ESPECIALLY AS SURFACE FRONT MAKES ITS
MOVE BY LATE AFTERNOON.

EXPECT NUMEROUS THUNDERSTORMS TO CONTINUE TONIGHT OVER ENTIRE CWFA
AHEAD OF FRONT. THIS AREA WILL ALSO HAVE FAVORABLE UPPER LEVEL
SUPPORT WITH COLD CORE MOVING THROUGH AND COUPLED H2 JET STRUCTURE.
WILL MENTION SEVERE ALL AREAS TONIGHT AHEAD OF THE BOUNDARY.

ONLY A SHORT LIVED DRY OUT BEHIND THE FRONT AS RETURN FLOW SETS BACK
UP FRI NIGHT. ETA/AVN BOTH SHOW A STRONGER FRONT TO ENTER THE CWFA
SAT MORNING WITH DEEP VERTICAL MOTION. TIMING SOMEWHAT OF AN ISSUE
AS AVN SEEMS A LITTLE FASTER THAN ETA. WILL UP CURRENT WORDING FROM
SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS.

JAN 84/68/84/63 7712
MEI 85/67/83/62 7630

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
26

In the hours before

Special weather statement, May 31, 5:10 AM CST, 2 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
610 AM CDT THU MAY 31 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR OVER SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THROUGH FRIDAY MORNING.
THE STRONGEST THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH
OF A LINE FROM RAYVILLE LOUISIANA...TO JACKSON...TO DE KALB.
HOWEVER...ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE ENTIRE AREA.

A WEAK WARM FRONT HAS MOVED NORTH OVER MISISSIPPI AND ARKANSAS...
ALLOWING MOIST AND UNSTABLE AIR TO PUSH INTO THE LOWER MISSISSIPPI
RIVER VALLEY. A COLD FRONT...STRETCHING FROM MISSOURI INTO THE
SOUTHERN PLAINS...WILL MOVE EAST TODAY. THE COLD FRONT SHOULD EXTEND
FROM A LINE NEAR ROSEDALE TO CROSSETT ARKANSAS AFTER MIDNIGHT.

THE AIRMASS AHEAD OF THIS COLD FRONT WILL BE UNSTABLE ENOUGH FOR
STORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN SEVERE WEATHER THREAT. AN ISOLATED TORNADO IS POSSIBLE BY THIS
AFTERNOON...AS WINDS OVER THE REGION BECOME MORE FAVORABLE AT THE
SURFACE AND ALOFT. ANY STORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY
BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 31, 7:30 AM CST
Where
Franklin County, Winnsboro
Property damage
$12,000
Reported by
NEWSPAPER
Coordinates
32.167, -91.733

The transmission tower of a radio station was blown over. A number of trees and several utility poles were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245660.